Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 56, NWS Sioux Falls, SD

June 17, 2009Clay County, Union County, Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 17, 2009, 9:12 PM CDT for Clay County, Union County, Yankton County, South Dakota. It was in force for 48 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 9:12 PM CDT (02:12 UTC)
Expired
Jun 17, 2009, 10:00 PM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Clay County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 76 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 9:12 PM CDTHAIL 1Meckling, SD
Jun 17, 9:22 PM CDTHAIL 1N Meckling, SD
Jun 17, 9:24 PM CDTTSTM WND GST 603 Sw Meckling, SDALSO HAIL UP TO 3/4 INCH
Jun 17, 9:24 PM CDTHAIL 0.753 Sw Meckling, SD50 TO 60 MPH WINDS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 6:21 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.2 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2009-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2009-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1256 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1892 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 180212
SVRFSD
SDC027-127-135-180300-
/O.NEW.KFSD.SV.W.0056.090618T0212Z-090618T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
912 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA
  WESTERN UNION COUNTY IN SOUTHEAST SOUTH DAKOTA
  SOUTHEASTERN YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1000 PM CDT

* AT 910 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MECKLING...OR 10 MILES WEST OF VERMILLION...
  AND WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MECKLING AROUND 920 PM CDT...
  VERMILLION AROUND 930 PM CDT...
  UNION COUNTY STATE PARK AROUND 955 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728
TIME...MOT...LOC 0211Z 263DEG 20KT 4283 9710

$$

WEISSER
2 follow-up statements
000 
WWUS53 KFSD 180226
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
926 PM CDT WED JUN 17 2009

SDC027-127-135-180300-
/O.CON.KFSD.SV.W.0056.000000T0000Z-090618T0300Z/
YANKTON SD-UNION SD-CLAY SD-
926 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR CENTRAL CLAY...WESTERN UNION AND SOUTHEASTERN YANKTON COUNTIES...

AT 921 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED NEAR MECKLING...OR 6 MILES NORTHWEST OF
VERMILLION...MOVING EAST AT 20 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
VERMILLION AROUND 935 PM CDT...

AT 922 PM CDT...QUARTER SIZED HAIL WAS REPORTED IN MECKLING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

&&

LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728
TIME...MOT...LOC 0226Z 265DEG 19KT 4283 9699

$$

WEISSER
000 
WWUS53 KFSD 180255
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
955 PM CDT WED JUN 17 2009

SDC027-127-135-180305-
/O.EXP.KFSD.SV.W.0056.000000T0000Z-090618T0300Z/
YANKTON SD-UNION SD-CLAY SD-
955 PM CDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL CLAY...WESTERN UNION
AND SOUTHEASTERN YANKTON COUNTIES EXPIRES AT 1000 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
THURSDAY MORNING FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND
NORTHEAST NEBRASKA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4306 9674 4278 9663 4278 9711 4291 9728
TIME...MOT...LOC 0255Z 265DEG 19KT 4284 9679

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:40 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 17, 3:40 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 PM CDT WED JUN 17 2009

.DISCUSSION...
MAIN QUESTION FOR TONIGHT IS WHEN AND WHERE TRW WILL DEVELOP.
CURRENTLY DRY ACRS CWA WITH TRW WELL TO THE S AND W OF CWA. WUD
EXPECT TRW TO BEGIN TO INCREASE IN COVERAGE THIS EVE AS S/W LIFTS
NEWD ACRS NEB. THE REAL QUESTION IS IF THE BNDRY ACRS SRN NEB WL BE
MAIN AREA OF PRECIP OVERNIGHT AND NOT INCREASING OVER CWA UNTIL
AFTER DARK WHEN LLJ KICKS IN. SO WL NOT GO WITH ANY HIGH POPS EARLY
THIS EVE. BASICALLY HAVE CHC ALONG MO RVR ERLY THIS EVE...NO POPS FM
HON-SPW AND THEN A 30% FURTHER NE ACRS PORTIONS OVR SW MN WHERE WEAK
SFC BNDRY EXISTS. THEN WL INCREASE POPS AFTER 02Z AS S/W BEGINS TO
LIFT CLOSER NE TOWARDS CWA. STILL THE POT FOR SVR WX...WITH MAIN
THREAT BEING WND AND HAIL. LOOKS LIE TORNADIC THREAT WL REMAIN
FURTHER S NR BNDRY ACRS SRN NEB.

MAY SEE A BREAK IN THE CONVECTION EARLY TOMORROW MORNING...BUT AM
EXPECTING A THREAT FOR THUNDERSTORMS ACROSS THE AREA TOMORROW AS
SHORTWAVE MOVES OUT OF SOUTHWESTERN WYOMING INTO CENTRAL SOUTH
DAKOTA. UPPER LEVEL SUPPORT IS FAR FROM GRAND WITH RIGHT FRONT OF
UPPER LEVEL JET STREAK OVER FORECAST AREA...HOWEVER...WITH NEARLY
DRY ADIABATIC LAPSE RATES FROM 700-600 MB PLENTY OF INSTABILITY FOR
STORMS TO FEEL OFF OF. MODEL CAPE VALUES GROW FROM NEAR 1500 TO NEAR
3000 J/KG...HOWEVER...FEEL THIS IS OVERDONE WITH EXCESS SURFACE
HEATING.  KEPT FORECAST HIGHS AROUND FULL MIXOUT TO 900-925 MB. IN
TERMS OF SEVERE THREAT...MAINLY EXPECTING HAIL WITH WEAK LOW LEVEL
INFLOW FROM THE SOUTH TO SOUTHWEST.  HEIGHT OF THE WET BULB ZERO IS
RELATIVE LOW AROUND 9500-10000 FEET...AND WITH RELATIVELY DRY AIR IN
THE LOW LEVELS...COULD GET SOME EVAPORATIVE ACCELERATION IN
DOWNDRAFTS.

NEXT WAVE APPROACHES WESTERN EDGE OF CWA EARLY FRIDAY MORNING.  NOT
A LOT TO WRITE HOME ABOUT IN TERMS OF INSTABILITY...SO HAVE KEPT THE
MENTION OF SHOWERS WITH ISOLATED THUNDERSTORMS.  FRIDAY WILL LIKELY
BE A FAIRLY DREARY DAY...AND KEPT FORECAST HIGHS SIMILAR TO 925 HPA
MIXOUT RESULTING IN TEMPERATURES IN THE MID 70S TO LOWER 80S. UPPER
LEVEL SUPPORT REALLY DIES AWAY BY LATE FRIDAY AFTERNOON  IN THE EAST
AND EXPECT SHOWER ACTIVITY TO SHIFT OUT OF THE FORECAST AREA BY
FRIDAY EVENING.

SATURDAY LOOKS LIKE A VERY PLEASANT DAY AS UPPER LEVEL RIDGE BUILDS
INTO THE PLAINS. THIS WILL RESULT IN WEAK FLOW IN THE LOW LEVELS AND
DRY AIR MIXING DOWN FROM ALOFT.  WITH STRONG HEATING...HIGH
TEMPERATURES EXPECTED TO TOP OUT IN  THE MID TO UPPER 80S.

UPPER LEVEL RIDGE TRIES TO CONTINUE TO BUILD ON SUNDAY...BUT GETS
SQUASHED BY THE FIRST OF MANY RIDGE RIDERS TO AFFECT THE AREA. AN
ADDITIONAL RIDGE RIDER APPEAR TO AFFECT THE AREA ON MONDAY...BEFORE
TEMPERATURES WARM ALOFT WITH 700 MB TEMPS CLIMBING TO +13 C.  A COLD
FRONT IS EXPECTED TO SHIFT THROUGH SOMETIME ON TUESDAY...THOUGH
TIMING OF THE FRONT HAS BEEN SOMEWHAT UNCERTAIN AT THIS POINT.

&&

.AVIATION...
VFR CONDITIONS THRU 02Z WITH TRW COVERAGE INCREASING AFTER 02Z FM
THE SW. LOCAL IFR CONDITIONS IN TRW AND THIS WL PERSIST INTO FRI
MORNING.
&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

/BT
Hazardous weather outlook, Jun 17, 10:38 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1038 AM CDT WED JUN 17 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1038 AM CDT WED JUN 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
LATE THIS AFTERNOON...ISOLATED TO SCATTERED THUNDERSTORMS MAY
DEVELOP ACROSS EAST CENTRAL SOUTH DAKOTA INTO SOUTHWEST
MINNESOTA...MAINLY NORTHEAST OF A LINE FROM HURON TO WINDOM. IF
THESE STORMS DO DEVELOP...THE MAIN THREAT WOULD BE GOLF BALL SIZE
HAIL AND WINDS GUSTS TO 70 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE. DURING THE EARLY EVENING...A MORE ORGANIZED AREA OF
THUNDERSTORMS IS EXPECTED TO MOVE NORTHEAST OUT OF NEBRASKA.
GREATER INSTABILITY IS EXPECTED ACROSS NEBRASKA TODAY...AND AS
STORMS DEVELOP...THEY WILL LIKELY BECOME SEVERE. THE GREATEST
THREAT FOR TORNADOES WILL BE SOUTH OF INTERSTATE 90 DURING THE
EVENING...WITH LARGE HAIL AND DAMAGING WINDS TO THE NORTH. THE
STORMS ARE EXPECTED TO CONTINUE TO SPREAD NORTHEAST DURING THE
NIGHT WITH HAIL AND STRONG WINDS STILL A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ON THURSDAY MAY CONTINUE TO FEATURE ISOLATED HAIL
PRODUCING STORMS IN THE EARLY MORNING HOURS. AFTER DIMINISHING
MIDDAY...ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE LATER
THURSDAY INTO THURSDAY NIGHT. ISOLATED SEVERE STORMS WILL BE A
THREAT WITH MAINLY LARGE HAIL AND DAMAGING WINDS...AS WELL AS
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM NORTH OF
INTERSTATE 90
SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM SOUTH OF INTERSTATE
90

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 17, 5:59 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
559 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             10 SSW GREGORY          43.10N 99.50W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

            ROTATION 8 MILES TO HIS WEST

&&

KEWY
Local storm report, Jun 17, 6:10 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             12 SSE GREGORY          43.07N 99.33W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

            LARGE BRANCHES DOWN

&&

KEWY
Local storm report, Jun 17, 6:13 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             12 S BURKE              43.01N 99.29W
06/17/2009  E1.75 INCH       GREGORY            SD   TRAINED SPOTTER

&&

KEWY
Local storm report, Jun 17, 6:46 PM CDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             8 S HERRICK             43.00N 99.19W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KEWY
Local storm report, Jun 17, 6:55 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
655 PM CDT WED JUN 17 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             8 SE HERRICK            43.03N 99.08W
06/17/2009  E1.00 INCH       GREGORY            SD   PUBLIC

&&

KEWY

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:19 PM CDTFlash Flood WarningFSDUnion70 min
Jun 18, 3:58 AM CDTSevere Thunderstorm WarningFSDCharles Mix32 min
Jun 18, 4:43 AM CDTSevere Thunderstorm WarningFSDBon Homme32 min
Jun 18, 5:14 AM CDTSevere Thunderstorm WarningFSDYankton31 min
Jun 18, 5:29 AM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 18, 5:43 AM CDTSevere Thunderstorm WarningFSDLincoln, Union47 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.